Alert archive / Georgia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 93, NWS Tallahassee, FL

September 23, 2001Dougherty County, Lee County, Terrell County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Sep 23, 2001, 4:46 PM EDT for Dougherty County, Lee County, Terrell County, Georgia. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 23, 2001, 4:46 PM EDT (20:46 UTC)
Expired
Sep 23, 2001, 5:15 PM EDT
In force
29 min
Issued by
NWS Tallahassee, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Dougherty County, GA, Lee County, GA, Terrell County, GA

What was reported inside it

TimeReportWhereRemark
Sep 23, 4:52 PM EDTHail 0.75Albany, GADime size hail reported by a SKYWARN spotter.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2001-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2001-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1941 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WUUS52 KTAE 232049
SVRTLH
GAC095-177-273-232115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
446 PM EDT SUN SEP 23 2001

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL DOUGHERTY COUNTY IN GEORGIA
  SOUTHERN LEE COUNTY IN GEORGIA
  SOUTHEASTERN TERRELL COUNTY IN GEORGIA

* UNTIL 515 PM EDT...

* AT 446 PM EDT SKYWARN SPOTTERS REPORTED A SEVERE THUNDERSTORM WITH
  DIME SIZED HAIL 5 MILES NORTHWEST OF DOWNTOWN ALBANY...MOVING 
  NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAKLAND...PALMYRA BY 505 PM EDT...
  ARMENA...FORRESTER BY 510 PM EDT...

TALK SHELTER INSIDE A STURDY BUILDING IF YOU ARE IN THE PATH OF THIS STORM.

&

LAT...LON 3155 8440 3148 8420 3174 8405 3182 8430

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:00 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 23, 3:00 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT SUN SEP 23 2001

CURRENTLY...WITH LACK OF MORNING MARINE CONVECTION TO RETARD SEA
BREEZE DEVELOPEMENT...COOLER AND DRIER CONDS AT MID LEVELS...HIGHER
PWATS AND MORE UNSTABLE LI/K INDICES....THE SEA BREEZE BEGAN EARLIER
TODAY...IS MORE ACTIVE AND HAS PENETRATED FURTHER INLAND THAN
YESTERDAY. WITH CONTINUED NORTHWARD MOVEMENT...RELATED LATE
AFTERNOON AND EVENING CONVECTION MAY BE STRONG ESPECIALLY WHERE
OUTFLOW BOUNDARIES COLLIDE...AND LINGER INTO LATE EVENING HOURS.
EXPECTED TO FOCUS IN SRN GEORGIA AND TO A LESSER EXTENT SE ALA.

DISCUSSION:LOOKS LIKE A WET MONDAY AND TUESDAY CONTRARY TO PREVIOUS
GUIDANCE WHICH DRIED US OUT ON TUESDAY. MODELS IN GOOD AGREEMENT
THAT MID-UPR PATTERN WILL CONT TO AMPLIFY INTO EARLY TOMMORROW
ALLOWING DEEPENING UPR TROF TO CONT MOVING EASTWARD AND DEEPEN
ACROSS CENTRAL TO ERN CONUS WITH SHORTWAVE ENERGY COMING OUT OF
TEXAS IN SRN STREAM. THIS WILL HELP DRAG ASSOCIATED FRONT AND
PRE-FRONTAL TROUGHS (SQUALL LINES) TOWARDS LOCAL AREA. HOWEVER THEN
MODELS DISAGREE WITH TIMING. AVN WHICH INITALIZED BEST AND IS
FAVORED MODEL NOW HINTS THAT UPR FLOW MAY BE A BIT MORE ZONAL
TOMORROW ESPECIALLY AFTER UPPER LOW CLOSES OFF OVER OHIO VALLEY.
THIS WILL SLOW DOWN SEWD PROGRESSION OF BOUNDARY ESPECIALLY SO AS IT
MOVES ACROSS SE HALF OF LOCAL AREA. THIS MAY FOCUS MAIN CONVECTION
MORE TOWARDS LATE AFTERNOON AND INTO NIGHT HOURS AND MAY RESULT IN
SHARPER PRECIP GRADIENT THAN PREVIOUSLY THOUGHT. STILL...
INCREASINGLY MOIST SLY FLOW OFF GULF SHOULD INSURE THAT FLA PRECIP
STARTS EARLY TOMORROW. LIKEWISE AVN SLOWS DOWN BOUNDARY OVER COASTAL
WATERS ON TUESDAY AND DEVELOPS A WAVE. THIS SHOULD KEEP MOSTLY
CLOUDY SKIES AND SCT POPS ON TUESDAY INTO TUES EVENING...ESPECIALLY
OVER FLORIDA. AS FRONT WEAKENS AND MOVES FURTHER SOUTH BEGINNING
WEDNESDAY...RAPID IMPROVEMENT IN WEATHER.

FORECAST:WILL BREAK UP ZFP INTO SIX ZONES WITH GEORGIA DIVIDED INTO
NW/SE AND SE BIG BEND SEPARATED FROM REST OF BIG BEND TO ACCOUNT FOR
TIMING OF FRONT. SCT POPS TONIGHT AND LIKELY POPS TOMORORW ALL BUT
SE BIG BEND. MOSTLY CLOUDY WITH SCT POPS TUES INTO TUES EVENING...
ESPECIALLY ACROSS SE HALF OF LOCAL AREA. SE WINDS VEER TO SW/W AHEAD
OF FRONT AND NW/N/NE BEHIND.

MARINE:CURRENT BUOYS SHOW WINDS AOB 10 KNOTS AND SEAS AOB 2 FEET.
WILL KEEP ONE ZONE FITS ALL WITH FRONT ALTHO CAN EXPECT ACTIVE
PRECIP TO BEGIN AND END WRN WATERS EARLIER THAN APALACH BAY.

FIRE WX:NO CONCERNS.

PRELIMINARY NUMBERS:
TLH 070 084 064 077 4653
PFN 074 082 065 079 4643
DHN 070 080 061 075 5731
ABY 070 082 060 072 4731
VLD 070 086 064 077 4642

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

BLOCK

Nearby

Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.